Alert archive / Texas / Flash Flood Warnings in 2010
Flash Flood Warning 63, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 25, 2010, 11:26 AM CDT for Mitchell County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2010, 11:26 AM CDT (16:26 UTC)
- Expired
- Sep 25, 2010, 2:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 117 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 12:30 PM CDT | FLASH FLOOD | 16 Sse Colorado City, TX | 18 INCHES OF WATER WAS REPORTED IN PLACES OVER ROAD 208 SOUTH OF 644. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
855 WGUS54 KMAF 251626 FFWMAF TXC335-251915- /O.NEW.KMAF.FF.W.0063.100925T1626Z-100925T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1126 AM CDT SAT SEP 25 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... MITCHELL COUNTY IN WEST TEXAS... * UNTIL 215 PM CDT * AT 1120 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SHOWERS AND STORMS WITH VERY RAIN CAPABLE OF FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTBROOK...LORAINE...CUTHBERT AND COLORADO CITY. SHOWERS AND STORMS WITH HEAVY RAIN CONTINUE TO REDEVELOP ACROSS MITCHELL COUNTY AND TRACK SOUTHEAST. RADAR ESTIMATES THAT WIDESPREAD AMOUNTS OF 1.5 TO 2 INCHES OF RAIN AS FALLEN SOUTH OF INTERSTATE 20. THE NEW DEVELOPMENT WILL FURTHER CONTRIBUTE TO POTENTIAL PROBLEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. && LAT...LON 3250 10117 3250 10068 3210 10069 3210 10116 $$
2 follow-up statements
736 WGUS74 KMAF 251828 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 128 PM CDT SAT SEP 25 2010 TXC335-251915- /O.CON.KMAF.FF.W.0063.000000T0000Z-100925T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL- 128 PM CDT SAT SEP 25 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR MITCHELL COUNTY... AT 119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATE THAT SHOWERS AND STORMS WITH HEAVY RAIN HAVE MOVED OUT OF THE COUNTY WHILE MODERATE CONTINUES IN SOUTHEAST MITCHELL COUNTY. RADAR ESTIMATES THAT WIDESPREAD 2 INCH RAINFALL AMOUNTS WITH LOCAL AMOUNTS TO AROUND 4 INCHES HAVE FALLEN ACROSS MITCHELL COUNTY SOUTH OF INTERSTATE 20. NO FLOODING REPORTS HAVE BEEN RECEIVED BUT THERE ARE LIKELY FLOODED LOW LYING AREAS...ESPECIALLY IN SOUTHEAST MITCHELL COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTBROOK...LORAINE...CUTHBERT AND COLORADO CITY AND RURAL SOUTHEAST MITCHELL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3250 10117 3250 10068 3210 10069 3210 10116 $$
084 WGUS74 KMAF 251911 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT SAT SEP 25 2010 TXC335-251915- /O.CON.KMAF.FF.W.0063.000000T0000Z-100925T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL- 211 PM CDT SAT SEP 25 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR MITCHELL COUNTY... AT 203 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATE THAT SHOWERS AND STORMS HAVE MOVED OUT OF THE COUNTY WITH ONLY LIGHT RAIN IN SOUTHEAST MITCHELL COUNTY AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. EVEN THOUGH NO FLOODING REPORTS HAVE BEEN RECEIVED THERE IS CONCERN THAT AT LEAST LOW LYING AREAS AND SOME LOW WATER CROSSING ARE FLOODED AND MAY REMAIN SO THROUGH THE AFTERNOON. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTBROOK...LORAINE...CUTHBERT AND COLORADO CITY...AND RURAL SOUTHEAST MITCHELL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. && LAT...LON 3250 10117 3250 10068 3210 10069 3210 10116 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 6:11 AM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 25, 6:11 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 AM CDT SAT SEP 25 2010
.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.
&&
.AVIATION...
EXPECT IFR CEILINGS WILL AFFECT ALL TAF SITES THIS MORNING WITH
CEILINGS RISING TO MVFR AROUND 25/16Z AS A COLD FRONT MAKES SLOW
PROGRESS SOUTH ACROSS THE AREA. WILL CARRY SHOWERS AT ALL TAF SITES
AFTER 16Z...BUT ALLOW THE MVFR CEILINGS TO PERSIST THROUGH 25/19Z.
THINK INSTABILITY WILL BE GREATEST NEAR WINK AND FORT STOCKTON THIS
AFTERNOON...SO WILL CARRY A TEMP GROUP AT THESE SITES. MVFR...IF
NOT IFR CEILINGS WILL DEVELOP AT MOST TAF SITES LATE THIS EVENING
AND OVERNIGHT. 67
&&
.PREV DISCUSSION... /ISSUED 355 AM CDT SAT SEP 25 2010/
DISCUSSION...
LATEST SFC ANALYSIS SHOWS A WEAK FRONT EXTENDING FROM NEAR KSJT NW
INTO THE PB/WRN LOW ROLLING PLAINS...AND DRIFTING SLOWLY SOUTH...AND
HAS BEEN THE FOCUS OF YESTERDAY/S CONVECTION. RADAR BIAS
CALCULATIONS...MPE...AND RAINFALL TOTALS SUGGEST AMS IS FINALLY LOST
TROPICAL CHARACTERISTICS FROM REMNANTS OF GEORGETTE...SO Z-R
RELATIONSHIP IS BACK CONVECTIVE MODE. THAT SAID...00Z NAM HAD THE
FRONT A BIT TOO FAR NORTH...BUT THE PRECIP QPF LOOKED ABOUT RIGHT.
06Z NAM IS BETTER ON THE POSITION OF THE FRONT...BUT WETTER.
THUS...WE/LL KEEP THE FFA GOING THRU THE FIRST PD...AND RESTRICT IT
TO THE WRN LOW ROLLING PLAINS/PB. NORTHERN PORTIONS MAY SEE
HEAVIEST PRECIP IN THE MORNING...AND THE DAY SHIFT CAN PAR BACK THE
WATCH AS NEEDED. OTHERWISE...FRONT IS FORECAST TO CONTINUE MOVING
SOUTH THRU TONIGHT...W/A SECONDARY FRONT FROM UPPER TROUGH OVER THE
UPPER MIDWEST ENTERING THE FA BY 12Z SUNDAY. CONVECTION WILL TAPER
OFF AS THE FRONT MOVES S SUNDAY. DRY CONDITIONS ENSUE INTO THE
EXTENDED...W/UPPER RIDGE OVER THE SW CONUS BUILDING EAST THRU THE
PERIOD. FORECAST SOUNDINGS H85 TEMP PROGS INDICATE TEMPERATURES TO
STAY BELOW OR NEAR NORMAL IN THE SHORT TERM...AND AOA NORMAL IN THE
LONG TERM AS RIDGE BUILDS IN.
OTHERWISE...RIO GRANDE REMAINS ELEVATED...W/THE RIVER JUST GOING
INTO FLOOD NEAR PRESIDIO.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
UPTON.
&&
67/44Hazardous weather outlook, Sep 25, 3:45 AM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 345 AM CDT SAT SEP 25 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-260845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 345 AM CDT SAT SEP 25 2010 /245 AM MDT SAT SEP 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS TODAY...ALONG AND BEHIND A COLD FRONT OVER THE AREA. A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY FOR THESE AREAS. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE REST OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ALTHOUGH HEAVY RAINFALL AND POSSIBLE FLASH FLOODING COULD OCCUR ACROSS THE REST OF THE AREA...THE THREAT IS EXPECTED TO BE MORE LOCALIZED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:42 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 24, 11:27 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| Sep 25, 3:28 AM CDT | River Flood Warning | MAF | Presidio | 17 hr |
| Sep 25, 6:45 AM CDT | River Flood Warning | MAF | Presidio | 14 hr |
| Sep 25, 10:03 AM CDT | Areal Flood Advisory | MAF | Mitchell | 117 min |
| Sep 25, 10:40 AM CDT | River Flood Warning | MAF | Presidio | 30 hr |
| Sep 25, 10:40 AM CDT | River Flood Warning | MAF | Presidio | 34 hr |
| Sep 25, 11:09 AM CDT | Areal Flood Advisory | MAF | Scurry | 111 min |
| Sep 25, 12:21 PM CDT | Areal Flood Advisory | MAF | Howard | 114 min |
| Sep 25, 2:48 PM CDT | Areal Flood Advisory | MAF | Martin, Midland | 117 min |
| Sep 25, 3:25 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.